"My weight was getting so out of control. I started their weigh loss diet program and lost 32 lbs! I have been able to reduce my blood pressure medicine, fit back in my clothes, have tons more energy... Now I am back to eating and my desire for foods has changes drastically. Saved my life!!! Pamela, Scottsdale Az
"Dr. Cline and Dr. Terranella have been amazing! For the first time we found doctors that actually listen. They care about how your feeling and try everything they can to get you back to a normal state. I am in love with these guys! If you want amazing care, see these guys." Jennifer F. ,Phoenix Az
There are many causes of muscle and joint pain but did you know certain anti-cholesterol medications can create or make this pain worse? Many patients find this out the hard way and many conventional doctors are reluctant to recognize the fact that statin medications can cause muscle aches. However the medical research is clear that statin medications can cause myalgia, myopathy, and even Rhabdomyolysis. As naturopathic doctors we seek to find the most holistic and least invasive treatments for every health condition you encounter. Optimizing your cholesterol and lipids is no different.
In this article we will discuss the symptoms of statin medication induced pain, most common medications that cause this pain, how and why it causes the pain, which is most susceptible, and what you can do about it if it happens to you.
Symptoms of Statin Induced Pain
The symptoms can range in intensity from mild to severe. The symptoms include: muscle cramping, muscle tenderness, fatigue, muscle weakness, muscle cramps at night, and tendon related pain.
Medications Most Commonly Associated with Myalgia
Myalgia is pain associated with muscle damage and/or muscle dysfunction. As mentioned anti-cholesterol medications are the medications most commonly associated with this, in particular statin medications. Some studies have suggested that among the statin medications those that are lipophillic (the first three listed below) are more likely to cause this problem. While other studies did not show this to be true, it's worth noting. The full list of anti-cholesterol medications includes:
Crestor is a statin medication but is not typically associated with this problem.
How and Why Statin Medications Cause Muscle Pain
The exact mechanism of how stain drugs cause muscle pain and problems is not fully understood but there are a few proposed mechanisms. There are varying degrees of this condition as noted by the symptoms above. The most severe but more rare is known as Rhabdomylisis. Rhabdomylisis is a severe pathological problem where there is significant muscle tissue breakdown. This can be caused by several different medical issues but statin drugs are a known cause.
In the other more mild cases there seems to be two factors interplaying, a metabolic factor and an immune factor. The immune factor seems to occur with less frequency but can be more severe even triggering an autoimmune type reaction. The metabolic factors involve a disruption in the mitochondria (batteries of the cell) of muscles. Several studies looking at muscle biopsies in patients on statin medications have found decreased levels of mitochondria and mitochondria dysfunction. It appears that the statin medications are interrupting the stability of the cell structure and the function of the mitochondria. Statin drugs decrease lipid metabolism which is needed for proper cell signaling. This is where the membrane instability comes from.
A well known nutritional side effect of taking statin medications is CoQ-10 depletion. CoQ-10 is an important electron transporter needed to make energy in the mitochondria. With the depletion of CoQ-10 levels from statin medication, the function of the mitochondria diminishes as well. Muscles need the mitochondria to engage in work. When mitochondria numbers are reduced the muscles are less efficient. Indeed, some studies have found exercise to be an initiating event for this muscle induced pain.
Who is Most Susceptible to Statin Induced Myalgia
There appear to be a few predisposing factors to statin induced myalgia but these factors do not account for all the cases of patients who get this pain. Because there is no sure-proof way to know who will or will not have a muscle problem from statin medication, everyone is somewhat susceptible. The biggest factors that influence susceptibility are dosage. The higher the dose the more likely a person is to have problems. Additionally taking other medications that increase the serum levels of statin medication would cause equal susceptibility. Other factors are Asian decent, female, older age, small body size, and untreated hypothyroidism. Since the proposed cause of this condition is interruption of CoQ-10 production, it makes sense that an underlying deficiency of CoQ-10 would also be a causative factor. Other vitamin and nutrient deficiencies have been proposed as predisposing factors as well, such as vitamin D deficiency.
What to Do About Statin Induced Myalgia or Muscle Problems?
The first thing to do is talk to your doctor. They should suggest a lower dose, switching to a new medication, or discontinuing altogether. If left untreated, it will typically get worse so action is needed. Every medication has a risk to benefit ratio and it is important to weight those options in an educated way.
Checking for deficiencies in the above nutrients and vitamins as well as checking for hypothyroidism are very important factors. Our approach is to try to avoid statin medications altogether by taking a broader perspective on the cardiovascular system. Lipids are important aspect of cardiovascular disease but equally important are blood sugar levels, inflammation, family history and personal history. With the goal of reducing your risk of cardiovascular disease we can use other herbal, nutrient, and metabolic factors to accomplish this.